Overcompensation and population cycles in an ungulate

B. T. Grenfell, O. F. Price, S. D. Albon, T. H. Glutton-Brock

Research output: Contribution to journalArticle

98 Scopus citations

Abstract

ALTHOUGH theoretical studies show that overcompensatory density-dependent mechanisms can potentially generate regular or chaotic fluctuations in animal numbers, the majority of realistic single-species models of invertebrate populations are not overcompensatory enough to cause sustained population cycles1-3. The possibility that Overcompensation may generate cycles or chaos in vertebrate populations has seldom been considered. Here we show that highly overcompensating density-dependent mortality can generate recurrent population crashes consistent with those observed in a naturally limited population of Soay sheep. The observed interval of three or more years between crashes points to sharp 'focusing' of mortality over a narrow range of population density.

Original languageEnglish (US)
Pages (from-to)823-826
Number of pages4
JournalNature
Volume355
Issue number6363
DOIs
StatePublished - Jan 1 1992
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • General

Fingerprint Dive into the research topics of 'Overcompensation and population cycles in an ungulate'. Together they form a unique fingerprint.

  • Cite this

    Grenfell, B. T., Price, O. F., Albon, S. D., & Glutton-Brock, T. H. (1992). Overcompensation and population cycles in an ungulate. Nature, 355(6363), 823-826. https://doi.org/10.1038/355823a0